Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online
Ask a Urologist   »  

Suffering from urine urgency. Burning sensation during urine. Having pain in the pubic area. Took cipro. Infection?

Jul 2016
User rating for this question
Answered by

Practicing since : 1971
Answered : 5166 Questions
Hi had urinary urgency and went to a doctor. Urine analysis was done (urine stored in bladder approx 1-1.5 hr). The doctor told me urine analysis was normal and gave me Cipro and sent the urine for culture. The urine culture came back negative. I took cipro for one week and the urgent symptoms went away after 4 days, but reoccured again 2 days later. The urgency is a lot in the morning and reduces by evening time. I wake up at night to pee and this has been going on for 3 months. No burining sensation or pain. I have irritation and dull pain above pubic area. I took cipro but I am a little worried that it did not work because I took it right before dinner (the dinner had some yogurt) and in the morning 2 hrs after tea with some milk. I did consume some tea sometime after taking the med with a little mik and breakfast. I am now again taking cipro for another week and now I am being careful and avoiding dairy. I took a azo strip home test after holding urine for ~5 hours. It was negative for nitrite and slightly positive for leuckocytes. i still have some urgency or feeling of urgency to urinate as if the urine is on the tip of the penis. I did have someone perform oral sex on me and they performed annilingus and then oral sex, and I suspect I have UTI that way. I have a urologist appt. Do I need to change my antibiotics? Is Cipro not working. I am really worried that I might end up with a systemic infection.
Posted Thu, 13 Jun 2013 in Urinary and Bladder Problems
Answered by Dr. P. T. Patil 1 hour later
Thanks for your query.Based on the facts that you have posted it appears that you have urgency of urination.

You have been taking antibiotics Ciprofloxacin as per advise of your family physician which has worked to some extent.

Since you have dine urine analysis and urine culture which has turned out to be negative there is less possibility of infection.

In absence of positive evidence of infection the cause of urgency is most likely to be due to what is called as Over Active Bladder..

This can be confirmed only on clinical examination and Urodynamic study of Bladder.
Please consult qualified Urologist for assessment and get following investigations done to confirm the diagnosis.
1) Ultrasound Scanning Of the abdomen
2) Urodynamic study of the bladder under guidance of Urologist.

Do not worry if positive it can be cured by taking medicines like antimuscaranic( Darifenacin or Solifenacin.).

Hope I have answered your query.
Please feel free to ask if you have any more questions I shall be happy to help you.
Thanks with Regards.

Above answer was peer-reviewed by
Follow-up: Suffering from urine urgency. Burning sensation during urine. Having pain in the pubic area. Took cipro. Infection? 33 minutes later
Dear Dr. XXXXXXX many thanks for the answer. I have a couple of follow ups. 1) Will the urine analysis and urine culture be false negative due to the fact that the urine was in the bladder for only 1 to 1.5 hours? 2) Does an overactive bladder feel like irritated bladder? 3) If I have an infection (my urine is clear, and no odor etc), taking Cipro with food and yogurt might have made it less effective and that is why I am unable to clear it off.
Answered by Dr. P. T. Patil 21 minutes later
Thanks for follow up.
No there is nothing like false positive or negative results at least in Urine analysis and urine Culture. It will be detected irrespective of the time it was stored in bladder and You can get the same results if you give urine samples at any time .

2) Yes Over Active Bladder is a irritated bladder than contracts even after small amount of urine gets collected in rise to symptoms like Urgency and frequency.

3) The Ciprofloxacin is an antibiotic and taking it with yoghurt will not affect efficacy if there is infection. Normally we advise to take drug after food to avoid gastric discomfort.
Thanks and Regards.
Above answer was peer-reviewed by
Follow-up: Suffering from urine urgency. Burning sensation during urine. Having pain in the pubic area. Took cipro. Infection? 2 days later
Dear Doctor,

Still worried about infection. I went to a urologist and they did a distick on the urine in the bladder for 4.5 hours. He said he looked under the microscope and said I have overactive bladder. I am still taking cipro and for some reason I am worried that it is infection and the tests are not being done properly or the tests are not picking up. Please advise. The doctor has prescribed the medicine but the insurance has to precertify as it is expensive.
Answered by Dr. P. T. Patil 2 hours later
Thanks for writing again.
Your urine analysis done repeatedly did not reveal positive findings suggesting infection . What you think it to be infection is due to your anxiety.

Since your urologist has also diagnosed it as Over Active Bladder then you have to take necessary medications as per his advice rather than taking antibiotics which if taken over period of long time may have some side effects on your body.

Thanks and Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor